If you’re an adult with ADHD, medications can help a lot. They can give you back your focus and a feeling of control.
But for many people, these perks come with a price -- side effects. Most of the time they’re mild and fade after a few weeks or months of treatment. But that’s not true for everyone.
Here’s a look at possible side effects and tips to relieve them.
Common Side Effects and What to Do
ADHD is typically treated with stimulant medicines, but some people take non-stimulants.
Both types have similar side effects.
- Nausea. Take your medicine with food to lower your odds of feeling queasy. If you’re supposed to take it in the morning and you’re not a breakfast person, you may want to find something you can eat anyway.
- Loss of appetite. Some drugs can have that effect. But skipping meals can lead to low blood sugar, and that may worsen your ability to focus. Instead, eat several small meals a day, rather than three bigger ones. Protein shakes are an easy way to get nutrients. Also, eat dinner later in the evening, after the effects of your medication have worn off. You may find you’re hungry. Sometimes the worse appetite leads to weight loss. It’s usually just a small amount. But if you think you're losing too much weight, tell your doctor.
- Headaches. You might get themafter you take your medication on an empty stomach, or if you’re dehydrated. Sometimes they come on as the medicine wears off. Your doctor may be able to help by tweaking when you take your drug.
- Dizziness. Sometimes dizzy spells can be a sign that you’re taking too much medication. Check with your doctor. He might also want to check your blood pressure.
- Moodiness. Some people find that their medications make them tense and cranky. Like most ADHD drug side effects, this may fade in time. If your moodiness is bothering you, ask your doctor about adjusting the dose or changing your medication.
- Trouble sleeping. Some ADHD medications can rev you up and make it hard to fall asleep. Take your medication earlier in the day, so it’s worn off well before bedtime. If you’re on a long-acting stimulant, you could ask your doctor about trying a short-acting one – the effects will fade more quickly. Caffeine is likely to make it harder to sleep, so limit or cut out coffee, tea, and sodas. Turn off your TV, computers, and phones an hour or so before going to bed, and practice calming habits.
- Tics. ADHD medications don’t cause these. But they can sometimes bring out an underlying tic -- maybe one you had in childhood will come back. Usually these fade over time. Talk to your doctor if it doesn’t go away.